Utah, 2013Winter Storm and Winter Weather in Utah, January 10 to 11, 2013
January 10 to 11, 2013 · NWS GJT · 4 events in 4 counties and zones
A strong Pacific low pressure system and associated cold front brought significant snowfall to the mountains and some lower elevation areas of eastern Utah.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific low pressure system and associated cold front brought significant snowfall to the mountains and some lower elevation areas of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 10, 10:33 AM MST, 3 hours 27 minutes earlier.
Area forecast discussion, Jan 10, 10:33 AM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1033 AM MST THU JAN 10 2013
.UPDATE...
ISSUED AT 1030 AM MST THU JAN 10 2013
NO MAJOR CHANGES SEEN IN THE 12Z MODEL RUN. THERE IS STILL SOME
DEBATE ON HOW TO HANDLE THIS STORM. BROAD AGREEMENT THAT THE COLD
FRONTAL PASSAGE WILL BE ROBUST AND DANGEROUS WITH BLOWING HEAVY
SNOW AND WHITEOUT CONDITIONS FOR A FEW HOURS. BUT BEHIND THE FRONT
IS A FRIGID AND VERY DRY FRESH AIR MASS. SNOWFALL WILL BE LIMITED
BEHIND THE FRONT. FOR NOW WILL STAY WITH THE ADVISORIES FOR MOST
ZONES EXCEPT WARNINGS IN THE SOUTHERN MTNS AND PAGOSA WHICH SHOULD
ACCUMULATE SIGNIFICANT SNOW IN THE PRE-FRONTAL SW FLOW. HAVE
ADDED THE CORTEZ AND DINOSAUR NATIONAL MONUMENT AREAS TO
ADVISORIES WHERE GREATER THAN 3 INCHES IS EXPECTED MAINLY IN THE
NORTHERN HIGHER ELEVATION PORTIONS OF THOSE ZONES.
STILL EXPECTING TO BREAK THE 22-DAY STRING OF TEMPERATURES BELOW
FREEZING FOR GRAND JUNCTION SOMETIME THIS AFTERNOON OR EVENING.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 500 AM MST THU JAN 10 2013
THE APPROACHING LOW PRESSURE SYSTEM MOVED ONSHORE LATE LAST EVENING
THROUGH EARLY THIS MORNING WITH STRONG SOUTHWEST WINDS AND HIGH
LEVEL CLOUDS OUT AHEAD OF IT. AT 3 AM MDT THE EDGE OF THE UPPER
LEVEL CLOUD SHIELD HAD REACHED WESTERN COLORADO. CLOUDS WILL
CONTINUE TO SPREAD EASTWARD THROUGH THE MORNING...AND THICKEN
THROUGHOUT THE DAY. AS THE GRADIENT TIGHTENS IN FRONT OF THE
APPROACHING LOW...SOUTHWEST WINDS WILL ALSO INCREASE THROUGH THE
DAY...ESPECIALLY OVER EXPOSED HIGHER TERRAIN.
THE CHALLENGE FOR THE TODAY PERIOD WILL BE TEMPERATURES...AND
IF THE FEW REMAINING TRAPPED VALLEYS WILL MIX OUT. I DO EXPECT ALL
VALLEYS TO FINALLY MIX OUT...BUT NOT SURE IF IT WILL HAPPEN IN
THE DAYTIME HOURS AT GRAND JUNCTION...GUNNISON AND VERNAL. FEEL
THAT THESE VALLEYS MAY WAIT FOR BETTER PROXIMITY TO THE FRONT
BEFORE WINDS WILL FINALLY SCOUR THEM OUT. THEREFORE THE HIGH
TEMPERATURES MAY NOT OCCUR UNTIL LATER IN THE EVENING. MOST OTHER
VALLEYS HAVE NOT BEEN QUITE AS STAGNANT AND SHOULD SEE RELATIVELY
MILD TEMPS TODAY. CLOUDS AND SOME COOLING AT 700 MB WILL RESULT IN
MOUNTAIN TEMPS A LITTLE COOLER THAN YESTERDAY'S.
THE BIGGER STORY FOR THIS FORECAST IS THE UP-COMING STORM. THE UPPER
JET REACHES THE FORECAST AREA THIS AFTERNOON WITH A 120+ KT CORE
MOVING OVER THE 4-CORNERS THIS EVENING. 700 MB WINDS INCREASE TO
45-50 KTS THIS AFTERNOON AND THIS EVENING. THEN AS MOISTURE DEEPENS
BY LATE AFTERNOON THROUGH THIS EVENING...THE STRONG SOUTHWEST FLOW
WILL RESULT IN EXCELLENT OROGRAPHICS FOR SOUTHWEST FACING SLOPES.
ESPECIALLY FAVORED WILL BE THE SOUTHWEST SAN JUAN MOUNTAINS WHERE
PRECIPITATION WILL SPREAD IN BY THE EVENING...AIDED BY UPPER SUPPORT
FROM THE JET. BY AROUND MIDNIGHT...THE ASSOCIATED COLD FRONT WILL BE
ON OUR DOORSTEP AND WILL PASS OVER EASTERN UT LATE TONIGHT...THEN
ACROSS WESTERN COLORADO BEFORE NOON ON FRIDAY. FROM MIDNIGHT UNTIL
NOON WE WILL SEE THE BRUNT OF THE ACTION AS THE VERY STRONG WINDS
COMBINE WITH AN IMPRESSIVE SNOWFALL RATE FOR WHITEOUT CONDITIONS AT
TIMES. SNOWFALL WILL ALSO SPREAD TO MOST VALLEY AREAS AS THE FRONT
PASSES...WITH MANY OF THE LOWER VALLEYS RECEIVING A QUICK 1-2 INCHES.
BY FRIDAY AFTERNOON...THE FLOW WILL BECOME WESTERLY AND DIMINISH
SOMEWHAT. HOWEVER WINDS WILL CONTINUE TO BE STRONG ENOUGH FOR
BLOWING SNOW TO CONTINUE THROUGH THE DAY ACROSS HIGHER AND EXPOSED
TERRAIN. ALSO THE FAVORED OROGRAPHICS WILL SWITCH FROM THE SOUTHWEST
TO WEST FACING SLOPES. THE STORM WILL TRANSITION TO ITS COLD PHASE
FRIDAY AFTERNOON AS THE UPPER LOW AND THE COLD POOL ALOFT MOVES IN
FROM THE WEST. TEMPERATURES WILL FALL BEHIND THE FRONT...BUT FRIDAY
WILL STILL NOT BE OVERLY COLD. THOSE PREVIOUSLY TRAPPED VALLEYS WILL
FEEL QUITE MILD. READ MORE ABOUT THIS STORM IN THE LONG TERM
DISCUSSION AS IT CONTINUES INTO THOSE PERIODS WITH MORE SNOW AND
MUCH COLDER CONDITIONS.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 500 AM MST THU JAN 10 2013
COLD...VERY COLD...AND HOW COLD WILL IT GET? THESE WORDS ESSENTIALLY
SUMS UP THE EXTENDED PERIOD AS THE COLDEST AIR MASS OF THE WINTER
SEASON TAKES RESIDENCE. ALTHOUGH THIS AIR MASS IS NOT AT EXTREMES
(ALL TIME RECORD LOWS ARE SAFE)...BUT THIS PATTERN CONTINUES THE
COLD THAT HAS BECOME COMMON DURING THE PAST FEW WEEKS. EXPECT TO
OBSERVE THE COLDEST READINGS OF THE WINTER SEASON...AFTER ALL IT
IS THE DEAD OF WINTER.
FIRST...THE PROLONGED WINTER STORM WILL DRAG INTO SATURDAY EVENING.
ACCUMULATING SNOW WILL CONTINUE IN FAVORED OROGRAPHIC
SPOTS...MOSTLY NORTHWEST FACING ASPECTS. DENDRITIC SNOW FLAKES
WILL BE TRENDING TO FINE ICE CRYSTALS...BUT THE AIR MASS WILL HAVE
POLAR MARITIME CHARACTERISTICS RATHER THAN CONTINENTAL. THAT MEANS
HIGH HUMIDITY EXISTS AND ANY LIFTING MECHANISM WILL GENERATE SOME
SNOWFALL...ALBEIT LIGHT AND FLUFFY WITH HIGH SNOW RATIO VALUES.
THE EVENING MODELS SUGGEST A LULL IN THE SNOW ACTIVITY SATURDAY
MORNING...BUT INCREASES OVER THE WRN COLORADO HIGH COUNTRY AND
RIDGE TOPS BY AFTERNOON DUE TO A LAYER OF POTENTIAL INSTABILITY
(THAT EXISTS FROM THE VALLEY FLOORS TO ABOVE MOUNTAIN TOPS) AND
THE TROUGH AXIS BEING DIRECTLY OVERHEAD.
BY SATURDAY NIGHT...THE TROUGH AXIS IS PROGGED TO LIFT NORTHEAST AND
LEAVES THE FORECAST AREA IN A COL. THE COLD TAKES HOLD ON SATURDAY...BUT
SUNDAY MORNING WILL BE COLDER THANKS TO MOSTLY CLEAR SKIES AND STRONG
RADIATIONAL COOLING. UNDERCUT GUIDANCE BY ABOUT 10 DEGREES...AND
THIS MAY NOT BE QUITE COLD ENOUGH. DO NOT BE SURPRISED IF THESE
FORECAST VALUES ARE REVISED LOWER AS WE GO INTO THE WEEKEND.
SUNDAY AND MONDAY...ENERGY FROM STRONG NORTH NORTHWEST FLOW FROM
WRN CANADA WILL BE SPLITTING. SHORT WAVE ENERGY WILL BE CARVING
OUT TROUGHS OVER THE DESERT SOUTHWEST. ONE SUCH SHORT WAVE EJECTS
ACROSS ARIZONA INTO NEW MEXICO ON MONDAY AND QUICKLY FOLLOWED BY
ANOTHER EMBEDDED SHORT WAVE...BUT FOR THE MOST PART THESE TWO
WAVES MISSES OUR FORECAST AREA. ALTHOUGH A FEW SNOW SHOWERS MAY
OCCUR OVER THE SAN JUAN MOUNTAINS.
TUESDAY AND WEDNESDAY...LONG WAVE TROUGH SHIFTS EAST AND TAKES THE
COLD POLAR JET WITH IT. WARMER PACIFIC AIR WILL BE EASING EASTWARD
AS A BLOCKING RIDGE WILL BE POSITIONED ALONG THE WEST COAST.
MOUNTAIN AREAS WILL OBSERVE A BOOST OF WARMER CONDITIONS...BUT ITS
UNLIKELY THAT VALLEY SPOTS WILL SEE MUCH CHANGE. ALTHOUGH I DO
OFFER ONE DEGREE OF WARMTH...ITS MID JANUARY AND THE RESULTANT
HIGHER SOLAR ANGLE WILL BE ADDING "HEAT" TO THE STRONG TEMPERATURE
INVERSIONS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY NOON)
ISSUED AT 1030 AM MST THU JAN 10 2013
AREAS OF FOG/HAZE PERSIST THIS LATE MORNING MAINLY IN THE EASTERN
UINTA BASIN IMPACTING KVEL. EXPECT VFR CONDITIONS AFTER 18Z THIS
MORNING.
STRONG SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND RESULTING
IN STRONG MECHANICAL TURBULENCE FROM MOUNTAIN WAVES. LOW LEVEL
WIND SHEAR MAY EXIST AT SOME AIRFIELDS DUE TO CALM SURFACE WINDS.
LIGHT SNOW WILL BE DEVELOPING OVER THE SAN JUAN MOUNTAINS AFTER
19Z THIS AFTERNOON WITH PEAKS BECOMING OBSCURED AFT 00Z.
TONIGHT...ESPECIALLY AFTER 06Z...EXPECT DETERIORATING CONDITIONS
AS SNOW EXPANDS RAPIDLY FROM THE SOUTHWEST. A COLD FRONT PASSES
BETWEEN 10Z-15Z FOR AREA AIRPORTS. SNOW BECOMES WIDESPREAD AFTER
06Z WITH LOWER CIGS WITH AREAS OF 1 1/2SM -SN BR CIGS AOB BKN010
OR BELOW TAKE OFF MINIMUMS AT MANY AIRFIELDS. CIGS AND VSBYS JUST
A BIT BEGIN TO LIFT AFT 18Z FRIDAY. BUT WIDESPREAD MVFR/SCT IFR
CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
SATURDAY FOR COZ017-018.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM MST
SATURDAY FOR COZ002-005-007-008.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MST
SATURDAY FOR COZ003-004-009-010-012-013.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 AM MST SATURDAY
FOR COZ019.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MST
FRIDAY NIGHT FOR COZ021-022.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT MST
FRIDAY NIGHT FOR COZ023.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
FRIDAY NIGHT FOR COZ001.
UT...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
SATURDAY FOR UTZ023-025-028.
&&
UPDATE...JOE
SHORT TERM...EH
LONG TERM...PF
AVIATION...PF/JOEHazardous weather outlook, Jan 10, 6:43 AM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
643 AM MST THU JAN 10 2013
COZ001>014-017>023-UTZ022>025-027>029-111300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
643 AM MST THU JAN 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL BE EXPANDING IN AREAL COVERAGE BEGINNING THIS EVENING
ACROSS EASTERN UTAH AND SOUTHWEST COLORADO...SPREADING ACROSS
NORTHWEST COLORADO AFTER MIDNIGHT. STRONG GUSTY WINDS WILL
INCREASE AT MOUNTAIN PASSES AND EXPOSED AREAS THIS AFTERNOON AND
CONTINUE TONIGHT. SNOW WILL BE HEAVY AT TIMES LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONG WINTER STORM SYSTEM WILL SPREAD ACROSS WESTERN COLORADO
FRIDAY MORNING WITH PERIODS OF HEAVY SNOW. THIS SNOW WILL BE
ACCOMPANIED BY STRONG GUSTY WINDS OVER MOUNTAIN PASSES THAT WILL
CAUSE POOR VISIBILITY FROM CONSIDERABLE BLOWING AND DRIFTING SNOW.
SNOW WILL BE TAPERING OFF IN ITS AREAL COVERAGE AND INTENSITY FRIDAY
NIGHT AND SATURDAY. BUT PERIODS OF SNOW WILL CONTINUE IN THE
MOUNTAINS...WITH A FEW FLURRIES PASSING OVER THE VALLEYS. WIND AND
SNOW ACCUMULATIONS WILL BE MUCH LIGHTER. TEMPERATURES WILL BE MUCH
COLDER WITH A SOME SUB ZERO READINGS ON SATURDAY MORNING.
SUNDAY THROUGH WEDNESDAY...TEMPERATURES STAY VERY COLD WITH SUBZERO
TEMPERATURES AT NIGHT. THE COLDEST OF MOUNTAIN VALLEYS WILL BE APPROACHING
30 BELOW ZERO. HIGH TEMPERATURES WILL REMAIN WELL BELOW NORMAL. A
WARMING TREND MAY BEGIN ON WEDNESDAY IN THE MOUNTAINS...BUT
TEMPERATURE INVERSIONS WILL DELAY THIS WARMING ACROSS SNOW COVERED
VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Eastern Uinta Mountains
- When
- January 10, 2:00 PM MST to January 11, 8:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 9 inches were measured across the area. Additionally, wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, La Sal & Abajo Mountains
- When
- January 10, 6:00 PM MST to January 11, 7:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 8 inches were measured across the area. Additionally, wind gusts of 40 to 65 mph produced areas of blowing and drifting snow, with localized blizzard conditions.
Winter Storm, Eastern Uinta Basin
- When
- January 10, 9:00 PM MST to January 11, 1:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 8 inches were measured mainly in the Vernal area.
Winter Weather, Tavaputs Plateau
- When
- January 11, 12:00 AM MST to 3:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall totals around 5 inches were measured across the area. Additionally, wind gusts of 35 to 45 mph produced areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Louisiana, January 10, 2013$440,000 · 7 events
- Flash Flooding and Damaging Winds in Mississippi, January 10, 2013$347,000 · 50 kt wind · 11 events
- Winter Storm in Utah, January 10 to 12, 20137 injured · $1,000 · 12 events
- Tornado and Flash Flooding in Louisiana, January 10, 2013$77,000 · EF0 · 7 events
- Flash Flooding in Arkansas, January 10, 2013$65,000 · 2 events
- Frost and Freeze and Winter Weather in California, January 10 to 15, 201321 events
- Winter Weather in Wyoming, January 10 to 12, 201317 events
- Winter Storm and Winter Weather in Colorado, January 10 to 12, 201316 events
- Strong Wind in Mississippi, January 10, 2013$20,000 · 1 event
- Blizzard and Winter Storm in Montana, January 10 to 11, 201313 events
- Winter Storm in Idaho, January 10 to 11, 2013$2,000 · 11 events
- Winter Storm in Montana, January 10 to 12, 201310 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432983, 432985, 432986, 432984.